Winter Storm, Etowah
- When
- February 25, 7:30 PM CST to February 26, 5:00 AM CST
- Where
- Etowah forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
A combination of snow and sleet occurred across Etowah County. The snow and sleet measured one to three inches across the northeast sections.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A combination of snow and sleet occurred across Etowah County. The snow and sleet measured one to three inches across the northeast sections. Numerous roads were ice covered.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 25, 3:20 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CST WED FEB 25 2004 .SYNOPSIS...VERY INTERESTING PATTERN DEVELOPING OVERNIGHT WITH DEEP UPPER LOW MOVING ALONG THE COAST WITH DEEP EASTERLY FLOW ON NORTH SIDE OF SURFACE LOW. WIDESPREAD RAINFALL EXPECTED OVERNIGHT AS MOISTURE WRAPS AROUND LOW...WITH FROZEN PCPN EXPECTED ACROSS NORTHEAST COUNTIES. UPPER TROF WILL SLIDE EAST OF ALABAMA THURSDAY MORNING AND BRING AN END TO THE PRECIPITATION. ANOTHER SYSTEM DUE INTO AREA THIS WEEKEND...WITH GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. && .SHORT TERM...(TONIGHT THROUGH SATURDAY) THIS PATTERN TYPICAL OF A SNOW PRODUCER FOR NORTH ALABAMA...WITH THE EXCEPTION THAT THE COLD AIR IS GOING TO WORK ITS WAY FROM THE TOP DOWN INSTEAD OF ADVECTING HORIZONTALLY. MODELS HAVE BEEN VERY CONSISTENT FROM RUN TO RUN...WITH GFS WARMER THAN ETA/MESO-ETA/MM5. KEY INGREDIENT WILL BE INTENSITY OF PCPN. AS SNOW DEVELOPS IN MID LEVELS...IT NEEDS TO BE ABLE TO COOL DOWN THE SOUNDING AT THE LOW LEVELS. I HAVE BEEN KEYING ON 1000-850MB THICKNESS FROM THE ETA AND MESO-ETA...WHICH SHOWS THICKNESS VALUES LOWERING TO BELOW 1300 METERS AFTER MIDNIGHT ACROSS NORTHEAST ALABAMA. BASED ON THIS SCENARIO AND QPF FORECASTS FROM MODELS...WILL UPGRADE WINTER STORM WATCH TO A WINTER STORM WARNING WITH A SNOW ADVISORY FOR COUNTIES SURROUNDING WARNING AREA. SNOW WILL LIKELY SHIFT SOUTHWARD THROUGH MID MORNING THURSDAY...AS COLD AIR WRAPS SOUTHWARD AROUND BACK SIDE OF TROF. ALL PCPN SHOULD BE OUT OF AREA BY 18Z THURSDAY...BUT CLOUDS AND COLD AIR WILL LINGER THROUGH FRIDAY. SURFACE TEMPERATURES SHOULD REBOUND NICELY ON SATURDAY DUE TO MORE SUNSHINE AND EXITING SURFACE HIGH. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ANOTHER SOUTHERN STREAM SYSTEM WILL MOVE OUT THE PLAINS STATES ON SATURDAY AND PUSH A COLD FRONT THROUGH ALABAMA EARLY MONDAY. BEST DYNAMICS WILL TRACK WELL NORTH OF ALABAMA...SO SEVERE THREAT LOOKS MINIMAL AT THIS TIME. RAIN FREE CONDITIONS EXPECTED TUESDAY AND WEDNESDAY. && .PRELIMINARY NUMBERS... BIRMINGHAM 35 42 35 52 33 / 100 70 30 00 MONTGOMERY 41 45 35 55 33 / 100 40 10 00 && .BMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT AND THURSDAY MORNING ZONES 17>21..26. SNOW ADVISORY TONIGHT THROUGH THURSDAY MORNING ZONES 24..25..27>29. NONE. && 58/ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 PM CST WED FEB 25 2004 ALZ011>015-017>050-260115- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 410 PM CST WED FEB 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... ...A WINTER STORM WARNING AND A WINTER STORM ADVISORY IS IN EFFECT LATE TONIGHT THROUGH THURSDAY MORNING FOR PORTIONS OF CENTRAL AND EAST CENTRAL ALABAMA... A DEEPENING UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING SEVERAL WAVES OF RAIN TO CENTRAL ALABAMA LATE TONIGHT. AS THE UPPER LOW NEARS... NORTHEASTERLY FLOW AROUND A COLD SURFACE HIGH PRESSURE SYSTEM IN THE GREAT LAKES...WILL INJECT COLDER AND DRIER AIR INTO THE STORM. THIS COMBINATION HAS THE POTENTIAL TO BRING A MIXTURE OF RAIN AND SNOW TO THE NORTHEAST COUNTIES STARTING LATE TONIGHT...MOST LIKELY AFTER MIDNIGHT. IN THE WINTER STORM WARNING AREA ACROSS NORTHEAST CENTRAL ALABAMA THE RAIN IS EXPECTED TO BEGIN TO MIX WITH SLEET AND/OR SNOW LATE TONIGHT...ROUGHLY EAST OF A LINE FROM HEFLIN TO ASHVILLE TO ONEONTA. THE RAIN AND SNOW MIX COULD CHANGE OVER TO ALL SNOW BEFORE SUNRISE THURSDAY IN THIS AREA...WITH ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE WITH HIGHER ELEVATIONS RECEIVING UP TO 6 INCHES. IN THE WINTER STORM ADVISORY AREA INCLUDING AREAS SUCH AS WEDOWEE TO SYLACAUGA TO THE BIRMINGHAM METROPOLITAN AREA...A RAIN AND SNOW MIX IS POSSIBLE...ESPECIALLY OVER HIGHER TERRAIN. THIS AREA COULD EXPERIENCE ONE HALF TO ONE INCH OF SNOW. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... THURSDAY MORNING...WINTRY PRECIPITATION WILL LINGER OVER PORTIONS OF CENTRAL AND EAST CENTRAL ALABAMA. BY NOON...TEMPERATURES SHOULD HAVE WARMED ENOUGH TO CHANGE ANY LINGERING SHOWERS BACK TO RAIN. EARLY MONDAY...THE GULF WILL OPEN...AND SOUTHERLY FLOW DEVELOPING AHEAD OF A STRONG UPPER LEVEL SYSTEM WILL TRANSPORT WARM...MOIST... AND UNSTABLE AIR NORTHWARD. DEPENDING ON THE STRENGTH AND TRACK OF THE UPPER LEVEL SYSTEM...THERE COULD BE A THREAT OF SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY AFTER MIDNIGHT FOR THOSE COUNTIES IN THE WATCH AND ADVISORY AREAS.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384495.